ADVERTISEMENT

Q. My best friend has been having increasing difficulty this year with numbness and tingling in her feet and a loss of balance. Her doctor chalked it up to her age (79). When she fell in her bathroom and hit her head, she landed in the ICU, where a neurologist diagnosed her with vitamin B-12 deficiency.

She has been getting injections of vitamin B-12, and although she can see some improvement, she still has poor balance. She had been taking Prilosec (omeprazole) for heartburn and metformin for Type 2 diabetes. Apparently both drugs can trigger this deficiency. Why don’t doctors pay attention to the side effects of the drugs they prescribe?

A. Vitamin B-12 deficiency has long been recognized as a serious complication of the diabetes drug metformin. A recent study showed that acid-suppressing drugs such as omeprazole, lansoprazole (Prevacid) and esomeprazole (Nexium) also can lead to vitamin B-12 deficiency (JAMA, Dec. 11, 2013).

Low levels of this vitamin may cause irreversible nerve damage. Symptoms include numbness, tingling or pain in toes, feet or fingers, trouble walking, memory problems and confusion, depression or burning tongue. People taking any of these medications should have B-12 levels tested at least once a year.

Q. What can I do for a VERY itchy scalp? I have tried blue dandruff shampoo, but it didn’t help.

A. Some people report that soaking the scalp in milk of magnesia or amber Listerine before shampooing helps calm the itch.

Dandruff shampoos can help this condition, but they may work best if they are rotated every few weeks from one type to another.

Many other tips on dealing with dandruff can be found in our Guide to Hair and Nail Care. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. H-31, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.